Wyoming, 2021

High Wind in Wyoming, June 10 to 11, 2021

June 10 to 11, 2021 · NWS CYS · 9 events in 9 counties and zones

Late season high wind event was felt across much of southeastern Wyoming in the first half of June. Several sensors including ASOS and Wyoming Department of Transportation measured wind gusts in excess of 58 mph.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late season high wind event was felt across much of southeastern Wyoming in the first half of June. Several sensors including ASOS and Wyoming Department of Transportation measured wind gusts in excess of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 10, 1:55 PM MST, 58 minutes earlier.

Area forecast discussion, Jun 10, 1:55 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
255 PM MDT Thu Jun 10 2021

.SHORT TERM...(Tonight - Saturday night)
Issued at 300 PM MDT Thu Jun 10 2021

High Wind Warnings remain on track this afternoon & tonight across
all of southeast Wyoming and the northern Nebraska Panhandle. Wind
gusts to 50+ MPH have been observed across much of Carbon & Albany
counties this afternoon w/ winds likely to increase further during
the next few hours post-fropa. 700-800 hpa flow increases markedly
to 55-65 knots over much of the CWA after 00z along with excellent
low-level gradients and intense downward omega comparable to major
bora events that typically occur in winter time. MAV/MET sustained
winds of 30-40 knots at several sites is a good indication of high
wind (50+ knot) potential and a variety of in-house guidance still
leads to exceptional confidence in the development of strong winds
over much of the area by early this evening. In the Neb Panhandle,
the higher terrain along the Pine Ridge will stand the best chance
to see locally higher gusts approach 70 MPH. No changes needed for
inherited High Wind Warnings. Winds should diminish for most areas
by early Friday AM.

A highly conditional threat for strong/severe thunderstorms exists
later this afternoon through this evening across our eastern zones
in the moist low-level environment east of the dryline. A strongly
unstable air mass is present in these areas with 3000-4000 J/kg of
MLCAPE alongside favorable effective bulk shear of 35-45 knots. As
such, any storms that develop in the next few hours could have the
potential to develop into significant supercells with large hail &
damaging winds the primary hazards. However, the HRRR has been the
most consistent high-resolution model with very little activity in
our CWA. NAM soundings suggest initially poor moisture quality and
a slight inversion aloft, which may suppress initiation until deep
layer forcing increases after 02z with the short wave & associated
cold front. Highest probability for severe storms today will be in
the northern Nebraska Panhandle around CDR/AIA. Slight possibility
that a couple of storms may develop southwest toward BFF, but this
would be heavily dependent on outflow boundaries.

Much cooler Friday in the post-frontal air mass. Highs will likely
be around 15 degrees cooler for most areas w/ little if any chance
for precipitation. Upper-level ridging builds back into the region
on Saturday w/ warm and dry conditions returning.

.LONG TERM...(Sunday - Wednesday)
Issued at 330 AM MDT Thu Jun 102021

A persistence forecast will be the theme for the long term as the
CWA will be dominated by a amplifying large scale ridge pattern.
The center of the 500mb ridge will retrograde west to the vicinity
of the Four Corners early next week. 700mb temperatures will range
from 18 to 20 degrees Celsius at this time, resulting in afternoon
highs in the 90s to near 100. Large scale subsidence and lack of
moisture will unfortunately preclude any mention of precipitation.
Lowest relative humidities (7 to 12 percent) will be west of the
Laramie Range where fuels will be drying out. Fortunately, wind
speeds will be below fire weather headline criteria.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1113 AM MDT Thu Jun 10 2021

Strong winds are the primary forecast concerns with the 18Z TAF
package. HRRR continues to show a mainly dry forecast this
afternoon out across the Nebraska Panhandle. Will continue the
VCTS wording in the TAFs...as confidence is low for any thunderstorm
activity out there. LAMP guidance showing very strong winds for
our airports this afternoon through the overnight hours. Generally
followed its guidance on timing and strength. Winds begin to ease
after 12Z Friday.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Thu Jun 10 2021

Extremely critical fire weather conditions continue this afternoon
for areas along & west of the Laramie Range with RHs as low as 5 %
and wind gusts up to 60 MPH. Winds become more widespread tonight,
but RHs will begin to recover. Improving conditions are likely for
Friday in the post-frontal air mass with much cooler temperatures.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 6 PM this evening to 6 AM MDT Friday for
     WYZ101-102-106>108-116>119.

     High Wind Warning until midnight MDT tonight for WYZ104-105-
     109>111-113-115.

NE...High Wind Warning from 8 PM this evening to 6 AM MDT Friday for
     NEZ002-003-095-096.

&&

SHORT TERM...CLH
LONG TERM...MJ
AVIATION...GCC
FIRE WEATHER...CLH
Hazardous weather outlook, Jun 10, 2:54 AM MST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
354 AM MDT Thu Jun 10 2021

WYZ104-105-109>111-113-115-111000-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
354 AM MDT Thu Jun 10 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect from 10 AM until midnight tonight.
Southwest winds will gust between 55 and 65 MPH. Winds will shift
to the west this evening as a strong cold front moves through the
area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ019>021-054-055-111000-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-
354 AM MDT Thu Jun 10 2021

This hazardous weather outlook is for portions of the western
Nebraska Panhandle.

.DAY ONE...TODAY AND TONIGHT

It will be windy tonight with west to northwest winds gusting
between 45 and 55 mph as a strong cold front moves through the
area. Widely scattered thunderstorms will develop this evening,
with a few severe thunderstorms possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation may be required between 6 PM and 10 PM.

NEZ002-003-095-096-WYZ101-102-106>108-116>119-111000-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
354 AM MDT Thu Jun 10 2021

This hazardous weather outlook is for portions of the western
Nebraska Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect from this evening through late
tonight. West to northwest winds of 35 to 45 mph with gusts to 65
mph are expected as a strong cold front moves through the area.
Widely scattered thunderstorms will develop late this afternoon
and evening, with a few severe thunderstorms possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation may be required between 4 PM and 10 PM.

WYZ103-112-114-111000-
North Laramie Range-Sierra Madre Range-Snowy Range-
354 AM MDT Thu Jun 10 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong and gusty winds of 45 to 55 MPH will develop this afternoon
and continue this evening as a strong cold front passes through the
area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Southwest Carbon County

When
June 10, 2:53 PM MST to 5:53 PM MST
Where
Southwest Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Cow Creek sensor located nineteen miles north of Dixon measured the reported wind gust.

High Wind, Central Carbon County

When
June 10, 4:50 PM MST to 9:53 PM MST
Where
Central Carbon County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Winds measured by the sensor at Rawlins Municipal Airport.

High Wind, Ferris/Seminoe/Shirley Mountains

When
June 10, 7:50 PM MST to 10:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Camp Creek sensor located four miles west of Muddy Gap measured the reported wind speed.

High Wind, Converse County Lower Elevations

When
June 10, 8:45 PM MST to 11:53 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Sensor at the Douglas, Converse County Airport measured the reported wind gust.

High Wind, East Platte County

When
June 10, 9:40 PM MST to June 11, 1:44 AM MST
Where
East Platte County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
June 10, 9:44 PM MST to June 11, 12:58 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

High Wind, Central Laramie County

When
June 10, 9:54 PM MST to June 11, 2:14 AM MST
Where
Central Laramie County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
June 10, 9:54 PM MST to June 11, 4:04 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust.

High Wind, South Laramie Range

When
June 11, 12:25 AM MST to 3:26 AM MST
Where
South Laramie Range forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor LYNCHW located nine miles southeast of Buford measured the reported wind speed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962035, 962034, 962031, 962030, 962033, 962032, 962037, 962041, 962040.